Alert archive / Florida / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 103, NWS Melbourne, FL

October 2, 1997Brevard County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Oct 2, 1997, 4:41 PM EDT for Brevard County, Florida. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 2, 1997, 4:41 PM EDT (20:41 UTC)
Expired
Oct 2, 1997, 5:30 PM EDT
In force
49 min
Issued by
NWS Melbourne, FL
Area
Whole counties

County Brevard County, FL

The radar

The Melbourne radar (KMLB), 21 km from the middle of the area, began a volume at 20:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 8.7 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 1997-10-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2141 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 1997-10-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2141 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
671 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

217 
WUUS01 KMLB 022041 RRA
SVRMLB
FLC009-FLZ501-022130-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM AND SPECIAL MARINE WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
441 PM EDT THU OCT 2 1997
 
AT 440 PM...SEVERE THUNDERSTORMS WERE OCCURRING NEAR SCOTTSMOOR AND
ALSO NEAR PATRICK AIR FORCE BASE. REPORTS WERE RECEIVED OF WIND
GUSTS OF 74 MPH AT PATRICK AIR FORCE BASE. THE CLUSTER OF HIGH WINDS
WILL MOVE OVER THE COASTAL WATERS AND ALONG THE COAST INTO SATELLITE
BEACH.

THROUGH 530 SEVERE STORMS WILL AFFECT AREAS FROM SCOTTMOOR TO MIMS...
AND ALONG THE COAST NEAR SATELLITE BEACH.
TAKE SHELTER BEFORE THESE STORM REACH YOUR LOCATION.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 2, 2:06 PM EDT, 2 hours 35 minutes earlier.

Area forecast discussion, Oct 2, 2:06 PM EDT, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
200 PM EDT THU OCT 2 1997

CURRENTLY...INTERESTING WEATHER OCCURRING OVER THE NORTHERN MARINE
AREA AS COLD POOL ALOFT ASSOCIATED WITH STRONG VORT OFFSHORE FL/GA
MOVES OVER WARM ATLANTIC GULF STREAM WATERS. BIG SUPERCELLS CONTINUE
MAINLY NORTH OF DAB...BUT NOW DEVELOPNG FARTHER SOUITH TOWARDS XMR.
SCT CELLS ALSO ALONG COAST AND ISOLD OVER INTERIOR AS WEAK MOISTURE
RETURN AND LOW LEVEL CONVERGENCE IS OCCURRING AHEAD OF WEAK SURFACE
BOUNDARY MOVING THROUGH NORTHERN CWA. WILL LIKELY SEE ACTIVITY
CONTINUE OVER LAND UNTIL SUNDOWN...WHILE STORMS OFFSHORE LINGER
THROUGH THE EVENING.

UPPER SHORT PROGGED TO SPIN OFF SURFACE LOW WELL OFFSHORE AS IT
CONTINUES MOVING ESE. AT THE SURFACE...A REINFORCING SURGE OF DRIER
AND SOMEWHAT COOLER AIR AS A SECONDARY COOL/DEWPOINT FROM PUSHES
SOUTHWARD AND STALLD SOUTH OF CWA...CONFINING REMNANT MOISTURE TO THE
SOUTHERNMOST PENINSULA.  SURFACE TO STEERING LEVEL EASTERLIES WILL
DEVELOP AND STRENGTHEN ACROSS ECFL...MAKING PRIMARY PRECIP THREAT
DIURNALLY INDUCED SHOWERS MOVING ONSHORE THE COASTAL COUNTIES LATE
PM/EARLY AM. ANOTHER VORT LOBE ROTATES AROUND THE DEPARTING SHORT
EARLY FRIDAY... WITH ASOOCIATED PVA BRUSHING THE COAST BUT WILL BE
THEN WORKING ON AN AIR MASS WHICH IS PROGGED TO BE DRIER/COOLER.

CRISTALDI

In the hours before

Special weather statement, Oct 2, 11:30 AM EDT, 5 hours 11 minutes before
FLZ041-044>047-053-054-058-059-064-501-021730-

EAST CENTRAL FLORIDA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1130 AM EDT THU OCT 2 1997

...RIP CURRENT POTENTIAL INCREASING NORTH OF CAPE CANAVERAL...
...FEW MARINE SUPERCELLS POSSIBLE WELL OFFSHORE VOLUSIA COUNTY...

A FRONTAL SYSTEM WILL DROP SLOWLY DOWN THE PENINSULA TODAY WITH HIGH
PRESSURE BUILDING TOWARD THE MID ATLANTIC COAST. THE FRONT MAY HELP
TO TRIGGER ISOLATED LIGHTNING STORMS...MAINLY SOUTH OF ORLANDO AND
CAPE CANAVERAL.  BE ALERT FOR THE POSSIBILITY OF A FEW STRAY STORMS
DEVELOPING BY THIS AFTERNOON.

MARINE OUTLOOK...EAST NORTHEAST WINDS BEHIND THE FRONT WILL GRADUALLY
INCREASE TO NEAR 15 KNOTS. WIND WAVES WILL BEGIN TO BUILD...MAINLY
FROM CAPE CANAVERAL NORTHWARD. THEREFORE...THOSE VENTURING INTO THE
SURF SHOULD BE CAUTIOUS AS RIP CURRENTS COULD BECOME MORE FREQUENT...
ESPECIALLY ALONG THE VOLUSIA COUNTY BEACHES.

AN UPPER LEVEL LOW EAST OF JACKSONVILLE...ACCOMPANIED BY COLD UPPER
LEVEL TEMPERATURES...HAS INCREASED INSTABILITY OFFSHORE NORTHEAST
FLORIDA. AS A RESULT...A FEW SUPERCELL THUNDERSTORMS HAVE DEVELOPED
BETWEEN 50 AND 100NM OFFSHORE FROM SAVANNAH GEORGIA SOUTH TO NEAR
ORMOND BEACH. THESE STORMS WILL PRIMARILY AFFECT THE VOLUSIA COUNTY
COASTAL WATERS MORE THAN 50NM OFFSHORE. THOSE CRAFT VENTURING MORE
THAN 50NM OFFSHORE SHOULD AVOID THESE STORMS AS THEY WILL LIKELY
PRODUCE LARGE HAIL...WIND GUSTS IN EXCESS OF 50 KNOTS...WATERSPOUTS
AND CLOUD TO WATER LIGHTNING.
Special weather statement, Oct 2, 11:36 AM EDT, 5 hours 5 minutes before
FLZ041-044>047-053-054-058-059-064-501-021730-

EAST CENTRAL FLORIDA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1130 AM EDT THU OCT 2 1997

...RIP CURRENT POTENTIAL INCREASING NORTH OF CAPE CANAVERAL...
...FEW MARINE SUPERCELLS POSSIBLE WELL OFFSHORE VOLUSIA COUNTY...

A FRONTAL SYSTEM WILL DROP SLOWLY DOWN THE PENINSULA TODAY WITH HIGH
PRESSURE BUILDING TOWARD THE MID ATLANTIC COAST. THE FRONT MAY HELP
TO TRIGGER ISOLATED LIGHTNING STORMS...MAINLY SOUTH OF ORLANDO AND
CAPE CANAVERAL.  BE ALERT FOR THE POSSIBILITY OF A FEW STRAY STORMS
DEVELOPING BY THIS AFTERNOON.

MARINE OUTLOOK...EAST NORTHEAST WINDS BEHIND THE FRONT WILL GRADUALLY
INCREASE TO NEAR 15 KNOTS. WIND WAVES WILL BEGIN TO BUILD...MAINLY
FROM CAPE CANAVERAL NORTHWARD. THEREFORE...THOSE VENTURING INTO THE
SURF SHOULD BE CAUTIOUS AS RIP CURRENTS COULD BECOME MORE FREQUENT...
ESPECIALLY ALONG THE VOLUSIA COUNTY BEACHES.

AN UPPER LEVEL LOW EAST OF JACKSONVILLE...ACCOMPANIED BY COLD UPPER
LEVEL TEMPERATURES...HAS INCREASED INSTABILITY OFFSHORE NORTHEAST
FLORIDA. AS A RESULT...A FEW SUPERCELL THUNDERSTORMS HAVE DEVELOPED
BETWEEN 50 AND 100NM OFFSHORE FROM SAVANNAH GEORGIA SOUTH TO NEAR
ORMOND BEACH. THESE STORMS WILL PRIMARILY AFFECT THE VOLUSIA COUNTY
COASTAL WATERS MORE THAN 50NM OFFSHORE. THOSE CRAFT VENTURING MORE
THAN 50NM OFFSHORE SHOULD AVOID THESE STORMS AS THEY WILL LIKELY
PRODUCE LARGE HAIL...WIND GUSTS IN EXCESS OF 50 KNOTS...WATERRSPOUTS
AND CLOUD TO WATER LIGHTNING.

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 2, 3:49 PM EDTSevere Thunderstorm WarningMLBBrevard51 min
Oct 2, 4:57 PM EDTSevere Thunderstorm WarningMLBOsceola63 min

Nearby

Severe Thunderstorm Warnings in Florida, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.